Q. After taking antibiotics for loose stools, I am constipated. Please help.

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Nov 18, 2020

Hi doctor,

I am 29 years old. I had loose stool for almost ten days and took Ofloxacin 200 mg and Ornidazole 500 mg for three days as prescribed by the doctor. And after two days, loose stools did not stop. So he advised the medicines for three more days. So in total, I took those tablets for six days twice daily.

Now I have severe constipation, so I stopped. Can you please advise? Please note I have a GERD problem and taking Pantaprazole 40 mg twice a day. Now my acid reflux is a little better, but I am severely constipated.

#

Hello,

Welcome to icliniq.com.

I can understand that you must be very concerned about your recent change in bowel habits. Please be guided that the antibiotics are usually not prescribed in acute diarrhea. And if they are being used, they has to be used after establishing that diarrhea is secondary to some infection in the bowel. The diagnosis is generally made on history, including fever, abdominal pain, loose stools with blood, some stool report and culture, and only then the antibiotics are suggested.

I see you already completed a course of antibiotics for six days, and your diarrhea got settled, but now you developed constipation. I must tell you the acute (lasting for less than 14 days) diarrhea usually settle with that much time, even without any antibiotic course. So this was the natural course of acute diarrhea, which has probably settled by now.

Constipation you have can be secondary to drug side effects (did you use any other medications to control diarrhea such as Lomotil). Please share with me the complete prescription which you received from your treating doctor.

The other explanation is a deficiency of electrolytes such as sodium and potassium, which can lead to the slowing of the bowel and constipation.

So to confirm the possibility which I just said, you need to get some tests done.

I want to know how bad constipation is? Are you able to pass small stools anyway or not? And are you not able to pass wind even? Do you have abdominal distention or vomiting?

I would appreciate it if you can provide me the above answers, as I would estimate how severe constipation is and suggest the treatment plan for it.

If you do not have any of the above symptoms, then you can start taking plenty of water, use oral rehydration solution (ORS) in 1 liter of water, and keep taking at least two to three liters a day. Plus, use two tablespoons full of Ispagol husk in the water daily for a week at least.

The file you uploaded is just ECG (electrocardiography) and not a discharge summary (attachment removed to protect patient identity). Kindly upload it again. I suggest you some tests kindly get it done, and show it to me once available.


The Probable causes:

Post diarrheal ileus secondary to drug side effects or electrolytes imbalances.

Investigations to be done:

Complete blood count. Bun, Cr, Na, K, Cl, HCO3, Mg, PHo, Calcium.

Regarding follow up:

Follow up with the above information. Plus prescription of your treating physician and last discharge summary.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My constipation is so bad that I have to evacuate the stools with my fingers. Please help.

Query: Hello doctor, I have an anal fissure, internal hemorrhoid, SRUS, and constipation. One year ago, I was suffering from a hard stool that was difficult to pass. I went to a gastroenterologist, who did a colonoscopy and found that I had an anal fissure and internal hemorrhoid. He prescribed Sitcom Fo...  Read Full »

I am suffering from hair loss, loss of appetite and dysentery. Please suggest remedy.

Query: Hello doctor, I have been recently suffering from hair loss, loss of appetite, and two to three times motion (soft kind of motion) in a day. I have added my blood test report for reference. Please suggest some remedy.  Read Full »

Can constipation be related to high sugar levels?

Query: Hello doctor, I am a 53-year-old female. I had gestational diabetes and 11 years later my sugar levels were high so started taking Glycomet. However, the fasting sugar level in the morning is always high and PP is less than fasting. Recent HbA1c is 6.9. Do I have to continue medicine? I walk daily ...  Read Full »

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
Does CD marker help in identification of blood cancer?
Hi doctor, I am a 25-year-old male suffering from joint pain and pain in the knees. I also have nausea, vomiting, gynec...  Read more»
I suddenly got fainted and woked up with bruising in eyes. Why?
Hi doctor,I am 28 years old with normal weight and following a vegetarian diet. Last month, I fainted at home and my fri...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.